Friday, February 10, 2012

FDA says ulcer drugs may raise diarrhea risk (Nexium & others)

FDA says certain heartburn drugs could cause diarrhea. Clostridium difficile is a bacterium that can cause colitis and other intestinal conditions.
The FDA said patients who develop diarrhea after taking these drugs should be checked for CDAD.
The drugs called proton pump inhibitors (PPIs) are widely used for treating ulcers, acid reflux and other conditions.
Other PPIs sold by prescription include Takeda Pharmaceutical Co Ltd's Dexilant and Prevacid, AstraZeneca's Prilosec and Vimovo, Santarus Inc's Zegerid, and Johnson & Johnson and Eisai Co Ltd's AcipHex.
Generic versions of Prevacid and Prilosec also are available.
Clostridium difficile (C. difficile) is a bacterium that can cause diarrhea that does not improve.1 Symptoms include watery stool, abdominal pain, and fever, and patients may go on to develop more serious intestinal conditions. The disease can also be spread in the hospital. Factors that may predispose an individual to developing CDAD include advanced age, certain chronic medical conditions, and taking broad spectrum antibiotics. Treatment for CDAD includes the replacement of fluids and electrolytes and the use of special antibiotics.  
The FDA is working with manufacturers to include information about the increased risk of CDAD with use of PPIs in the drug labels.